Alert archive / California / Wind Advisories in 2017
Wind Advisory 24, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Apr 16, 2017, 10:29 AM PDT for Siskiyou County, California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2017, 10:29 AM PDT (17:29 UTC)
- Expired
- Apr 16, 2017, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WWUS76 KMFR 161729 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1029 AM PDT Sun Apr 16 2017 CAZ081-170300- /O.NEW.KMFR.WI.Y.0024.170416T1729Z-170417T0300Z/ Central Siskiyou County- Including the city of Weed 1029 AM PDT Sun Apr 16 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Medford has issued a Wind Advisory...which is in effect until 8 PM PDT this evening. * Winds...South 30 to 40 mph with gusts to 50 mph possible. * Locations include...Weed and surrounding areas including Interstate 5 from Weed to near Gazelle. * Impacts...Strong winds may make driving difficult...especially for high profile vehicles. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Wright
1 follow-up statement
689 WWUS76 KMFR 170312 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 812 PM PDT Sun Apr 16 2017 CAZ081-170415- /O.EXP.KMFR.WI.Y.0024.000000T0000Z-170417T0300Z/ Central Siskiyou County- Including the city of Weed 812 PM PDT Sun Apr 16 2017 ...WIND ADVISORY HAS EXPIRED... $$ MAS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 16, 8:51 AM PDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 16, 8:51 AM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
851 AM PDT Sun Apr 16 2017
.UPDATE...Updates have been sent, mainly to lower pops a little
over inland areas this morning. Observations (both surface and
webcam) show no rain falling anywhere at this moment. There is a
band of radar returns moving across the west side, but the 16/12Z
Medford sounding showed a very dry layer up to around 10,000
feet, so this is likely nothing more than virga. Models remain
consistent in showing the low levels moistening quickly today and
at least light rain moving in, and there are much more significant
radar returns off Cape Mendocino moving our way. The focus of
precipitation will be over the coastal mountains today with
lighter and more sporadic accumulations inland. I would imagine
much of the area will see at least a little rain today, but the
chances in any one period and location are not that high inland.
At any rate, today will be much different than yesterday with
plenty of cloud, some rain, and cooler temperatures. -Wright
&&
.AVIATION...16/12Z TAF CYCLE...VFR conditions are expected to
prevail thIS morning. During afternoon guidance indicates low level
turbulence in and near the valleys across the area and conditions
favorable for more mountain wave turbulence under southwest flow.
Rain is expected to develop during the afternoon and evening with
areas of MVFR developing along and near the coast and in Northern
California between 21z-00z and continuing into the evening. Gusty
surface winds area also likely during the afternoon, including at
KLMT and KMFR. -CC
&&
.PREV DISCUSSION... /Issued 333 AM PDT Sun Apr 16 2017/
DISCUSSION...Clouds are streaming into the area from the south
ahead of the next frontal system approaches the area. The
responsible trough, still just offshore of northern California,
will slide onshore later today, but it is expected to outrun its
surface low, and therefore is losing its structure and strength.
While weaker than a typical storm, it will produce widepsread
showers and breezy winds across much of the area this afternoon
and evening. Due to the alignment of the upper level winds and a
building pressure gradient at the surface, winds in the Shasta
Valley and southern Rogue Valley near Ashland will approach
advisory levels, but are not expected to quite get there.
Meanwhile, with the deepening cold pool aloft and numerous showers
in the area, an isolated lightning strike is not out of the
question in portions of the West Side this afternoon.
The trough will push to the northeast, and a very short lived
ridge will build in overhead late tonight into early Monday
morning. Despite the ridge, showers will continue under moist
onshore flow. By Monday afternoon the next front arrives, with
another round of rain and breezy winds lasting through Monday
night and into Tuesday morning. After a dry period under another
short lived ridge late Tuesday and Wednesday, yet another system
arrives Wednesday evening, with rain persisting in the area
through Thursday morning.
Throughout all of these periods of precipitation, snow will not be
a major concern. Snow levels should hover around 5000 feet, with
little variation. This will keep accumulating snow away from all
but the higher passes, and accumulations should be relatively
light and quick to melt under daytime heating even along those
areas.
A significant warming trend is then expected this weekend, with a
larger amplitude ridge building up the West Coast. This ridge has
appeared in very similar form for several model cycles now, and
all solutions depict it being strong enough to deflect oncoming
systems to the north and away from the forecast area. This should
keep the region dryer and warmer, and may end up producing one of
the more pleasant weekends so far this season. -BPN
MARINE...Updated 320 am PDT Sunday, 16 April 2017... Gusty
southerly winds will develop this afternoon into tonight as a low
pressure and frontal system arrive from the southwest. Rain will
move in through the day and conditions will become hazardous to
small craft beginning this afternoon and this evening. As the low
moves northward then a second system approaches from the west,
expect continued gusty south winds and building seas. A mix of
steep to very steep seas is expected to develop tonight and Monday
morning then continue into Monday evening. Seas of 8 to 11 feet
with a period of 8 to 9 seconds are expected with highest seas
beyond 5 nm from shore and near Cape Blanco. Seas will gradually
lower Monday night into Tuesday but will remain steep. Another
stronger frontal system is expected on Wednesday. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 8 PM this evening
to noon PDT Tuesday for PZZ350-356-370.
Hazardous Seas Warning from 11 PM this evening to 8 PM PDT
Monday for PZZ350-356-370-376.
Small Craft Advisory from 2 PM this afternoon to 11 PM PDT this
evening for PZZ376.Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.